MAUDE Adverse Event Report: WRIGHTS LANE SYNTHES USA PRODUCTS LLC HOLDING SLEEVE-STANDARD FOR MATRIX; MISC ORTHO SURGICAL INSTR

WRIGHTS LANE SYNTHES USA PRODUCTS LLC HOLDING SLEEVE-STANDARD FOR MATRIX; MISC ORTHO SURGICAL INSTR
Catalog Number 03.632.001
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 11/01/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Additional narrative: date of event reported as (b)(6) 2018, exact date is unknown.Complainant part is expected to be returned for manufacturer review/investigation, but has yet to be received.Without a lot number the device history records review could not be completed.Product was not returned.Based on the information available, it has been determined that no corrective and/or preventative action is proposed.This complaint will be accounted for and monitored via post market surveillance activities.If additional information is made available, the investigation will be updated as applicable.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
Device report from synthes reports an event in (b)(6) as follows: it was reported that on an unknown date in (b)(6) 2018, a patient underwent a spinal fusion surgery using a matrix system.During the procedure one (1) t25 stardrive shaft, standard, one (1) holding sleeve and one (1) t25 stardrive shaft, long were damaged due to the fact that the patient had a hard bone.The patient was not affected by the fact that the two (2) screwdrivers were stripped at the distal end tip and one (1) screwdriver sleeve distal end tip broke at one of the end ring.It is unknown if there was surgical delay.The surgery was completed using similar instruments present in the set.There was no patient consequence.This report is for one (1) holding sleeve-standard for matrix.This is report 2 of 3 for complaint pc-(b)(4).
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.If the information is unknown, not available or does not apply, the section/field of the form is left blank.Visual inspection: visual inspection of the returned device performed at customer quality (cq) confirmed the condition of breakage, which agrees with the reported complaint condition.Half of the distal most two threads on the inner sleeve component are broken off from the distal tip.The broken off thread portion was not returned.It was also observed that the whole device is in a very used condition.Dhr review: the returned device was manufactured in april 2012 and is over 6 years old.No ncr's were generated during production.Review of the device history record(s) showed that there were no issues during the manufacture of this product, and any sub-components, which would contribute to this complaint condition.The material was reviewed and the hardness value was confirmed to meet the specification with no (relevant) non-conformance noted.Document/specification review: the matrix holding sleeve (03.632.001) is one of ten (10) reusable holding sleeves for the matrix spine system utilized during screw insertion (03.632.001, 03.632.024, 03.632.028, 03.632.036, 03.616.042, 03.616.043, 03.632.085, 03.632.123, 03.632.124 and sd03.632.123.Once the holding sleeve is engaged with the driver shaft, it can be threaded into the proximal end of the matrix screw by rotating the holding sleeve¿s green knob clockwise until it is fully engaged.No product design issues or discrepancies were observed during this investigation.Dimensional inspection: the cannulated distal threaded tip collapsed/distorted during breakage therefore an accurate dimensional inspection of the inside diameter near breakage could not be obtained.Material analysis: the design specified the inner sleeve component to be manufactured from 17-4ph stainless steel material and heat treated a review of the dhr showed that the material and material hardness value were confirmed to meet the specification with no (relevant) non-conformance noted.Conclusion: a definitive root cause could not be determined based on the provided information.The failure mode is consistent with the application of an off-axis load while engaging a screw.This complaint is confirmed however no product design issues or manufacturing discrepancies that would contribute to the reported complaint condition were identified during this investigation.No new, unique or different patient harms were identified as a result of this evaluation.Additional monitoring for any potential safety signals will be conducted through complaint trending and other post market safety surveillance activities.Based on the investigation findings, it has been determined that no corrective and/or preventative action is proposed.Device history lot part 03.632.001, synthes lot 6861929, supplier lot 6861929, release to warehouse date: 20 apr 2012, supplier: avalign technologies - nemcomed.No ncr's were generated during production.The material was reviewed and the hardness value was confirmed to meet the specification with no (relevant) non-conformance noted.Review of the device history record(s) showed that there were no issues during the manufacture of this product, and any sub-components, which would contribute to this complaint condition.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.H3, h6: the device was received, the investigation could not be completed, and no conclusion could be drawn, as product is entering the complaint system.Device was used for treatment, not diagnosis.

Brand Name
HOLDING SLEEVE-STANDARD FOR MATRIX
Common Device Name
MISC ORTHO SURGICAL INSTR
Manufacturer (Section D)
WRIGHTS LANE SYNTHES USA PRODUCTS LLC
1302 wrights lane east
west chester PA 19380
MDR Report Key8130874
Report Number2939274-2018-55279
Device Sequence Number13847953
Product Code LXH
UDI-Device Identifier10705034718668
UDI-Public(01)10705034718668
Combination Product (Y/N)N
Initial Reporter CountryCA
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 11/16/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number03.632.001
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/18/2018
Initial Date Received by Manufacturer 11/16/2018
Supplement Date Received by Manufacturer12/18/2018
01/10/2019
Initial Report FDA Received Date12/04/2018
Supplement Report FDA Received Date01/09/2019
01/29/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1